Blizzard, Boone
- When
- March 9, 7:00 AM CST to 1:00 PM CST
- Where
- Boone forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
As the storm system mentioned above lifted northeast of Iowa, it intensified rapidly. A very tight pressure gradient set up across Iowa with west to northwest winds increasing to 30 to 45 MPH sustained with occasional gusts to 55 MPH.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
As the storm system mentioned above lifted northeast of Iowa, it intensified rapidly. A very tight pressure gradient set up across Iowa with west to northwest winds increasing to 30 to 45 MPH sustained with occasional gusts to 55 MPH. At the same time, a band of light to moderate snow developed and lifted northeast across the state. Although only an inch or two of snow fell with this band, the strong winds and temperatures in the single digits and teens combined to produce blizzard conditions over northern Iowa. Visibility dropped to between zero and a few hundred feet. Several highways were closed due to accidents and poor visibility. Interstate 35 was closed for several hours from U.S. Highway 30 north to the Minnesota border. The Iowa D.O.T. recommended no travel into the north central part of Iowa from mid morning into the mid afternoon hours. Conditions improved rapidly by mid to late afternoon as the low pressure pulled northeast away from the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 5:40 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SAT MAR 9 2002
OBVIOUSLY RUNNING QUITE LATE.
WITH THE CONTINUATION OF LIGHT SNOW AND ICY CONDITIONS IN THE
NORTHWEST WENT WITH A WINTER WX ADVISORY. THE WIND ADVISORY TYPE
WINDS WERE COVERED AND CARRIED IN THE WEATHER ADVISORY. THE SNOW AND
BLOWING SNOW WILL DOMINATE THIS MORNING AS DEF ZONE TYPE
PRECIPITATION LIFTS NORTHEAST ACROSS THE AREA...WITH MAINLY A WIND
EVENT THIS AFTERNOON. IF SNOW DIMINISHES AS EXPECTED...THEN WINTER
WEATHER ADVSRY CAN BE CHANGED TO A WIND ADVISORY THIS AFTERNOON IF
CONDITIONS WARRANT. A WIND ADVISORY THEN COVERS THE REMAINDER OF THE
CWA TODAY. AS SFC LOW LIFTS NORTH OF THE GREAT LAKES THIS
EVENING...GRADIENT WILL RELAX AND WINDS WILL DIMINISH DURING THE
EVENING.
MADE VERY LITTLE OR NO CHANGES BEYOND SUNDAY. AVN SHOWING
PRECIPITATION POTENTIAL MONDAY. DAY SHIFT SHOULD HAVE TIME TO
ACTUALLY LOOK AT MODELS.
COORD W/FSD AND ARX
.DSM...WINTER WEATHER ADVISORY FAR NORTHWEST TODAY
WIND ADVISORY REST OF CWA TODAY
JAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
123 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 AM GARWIN IA WIND DAMAGE
03/09/02 TAMA POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1254 AM TRAER IA WIND DAMAGE
03/09/02 TAMA POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1255 AM DYSART IA WIND DAMAGE
03/09/02 TAMA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES DOWN.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1252 AM OTTUMWA IA 60 MPH TSTM GUST
03/09/02 WAPELLO REPORTED BY STORM
SPOTTER.IAZ049-050-061-062-074-075-084>086-094>097-090830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 136 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 14 HAS BEEN CANCELLED FOR A PORTION OF CENTRAL IOWA... THE THREAT OF SEVERE WEATHER HAS SHIFTED INTO EASTERN IOWA AND IS NO LONGER IN EFFECT FOR CENTRAL IOWA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY CONTINUE FOR THE NEXT HOUR OR SO BUT ANY THREAT OF SEVERE WEATHER HAS PUSHED INTO FAR EASTERN IOWA. FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 700 AM CST SAT MAR 9 2002 .STRONG LOW PRESSURE OVER NORTHWEST WISCONSIN WILL QUICKLY LIFT NORTHEAST TODAY. LIGHT SNOW WRAPPING AROUND THE BACK SIDE OF THE LOW WILL LIFT NORTHEAST ACROSS CENTRAL IOWA THIS MORNING. STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY BUT WILL DIMINISH DURING THE EVENING HOURS. THE STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING SNOW OVER PORTIONS OF NORTHWEST AND NORTH CENTRAL IOWA THIS MORNING. CONDITIONS WILL IMPROVE DURING THE AFTERNOON HOURS. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004-005-015-023-033-034-044-101200- CALHOUN-CRAWFORD-EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE 700 AM CST SAT MAR 9 2002 ...WINTER WEATHER ADVISORY TODAY... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ LIGHT SNOW (<3) HIGH THIS MORNING BLOWING/DRIFTING SNOW HIGH TODAY STRONG WIND HIGH TODAY (30+ OR GUSTS 45-57 MPH) DAMAGING WIND LOW TODAY (40+ OR GUSTS 58+ MPH) * ADDITIONAL SNOWFALL AMOUNTS WILL GENERALLY BE TWO INCHES OR LESS THIS MORNING. THE SNOW SHOULD DIMINISH BY AROUND NOON. STRONG WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WILL PRODUCE SIGNIFICANT BLOWING SNOW AND WIND CHILLS FROM ZERO TO 10 BELOW. VISIBILITIES AT TIMES WILL BE REDUCED TO LESS THAN A HALF MILE. WITH THE DECREASE IN SNOW BY THE AFTERNOON...VISIBILITIES WILL IMPROVE. IAZ006-007-016-017-024>028-035>039-045>050-057>062-070>075-081>086- 092>097-101200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL- CASS-CERRO GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY- GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CENTERVILLE...CHARITON...CRESTON...DES MOINES...FORT DODGE... GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI... MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA... PERRY...WATERLOO...WAVERLY AND WEBSTER CITY 700 AM CST SAT MAR 9 2002 ...WIND ADVISORY TODAY... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ LIGHT SNOW (<3) HIGH THIS MORNING BLOWING/DRIFTING SNOW HIGH THIS MORNING STRONG WIND HIGH TODAY (30+ OR GUSTS 45-57 MPH) DAMAGING WIND LOW TODAY (40+ OR GUSTS 58+ MPH) * ADDITIONAL SNOWFALL AMOUNTS WILL GENERALLY BE ONE TO TWO THIS MORNING. MOST SNOW ACCUMULATIONS WILL OCCUR ALONG AND NORTH OF INTERSTATE 80. STRONG WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WILL PRODUCE SIGNIFICANT BLOWING SNOW OVER CENTRAL AND NORTHEAST IOWA. VISIBILITIES AT TIMES WILL BE REDUCED TO LESS THAN A HALF MILE. IN ADDITION...WIND CHILLS WILL BE REDUCED TO AROUND ZERO IN MANY LOCATIONS. WITH THE DECREASE IN SNOW BY THE AFTERNOON... VISIBILITIES WILL IMPROVE. JAW ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
16 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281619, 5281620, 5281621, 5281622, 5281623, 5281624, 5281625, 5281626, 5281627, 5281740, 5281741, 5281742, 5281743, 5281744, 5281745, 5281746.